Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 11, 2008, 4:23 PM CDT for McHenry County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 11, 2008, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:25 PM CDT | TORNADO | 1 Se Karlsruhe, ND | BRIEF TOUCHDOWN, THEN DISSIPATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 112123 TORBIS NDC049-112200- /O.NEW.KBIS.TO.W.0055.080811T2123Z-080811T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 423 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 500 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KARLSRUHE...OR 34 MILES EAST OF MINOT...MOVING SOUTHEAST AT 12 MPH. * THE TORNADO WILL BE NEAR... BALFOUR BY 455 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4804 10025 4787 10044 4806 10069 4814 10061 TIME...MOT...LOC 2123Z 305DEG 10KT 4807 10058 $$ PJA
1 follow-up statement
000 WWUS53 KBIS 112131 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 431 PM CDT MON AUG 11 2008 NDC049-112200- /O.CON.KBIS.TO.W.0055.000000T0000Z-080811T2200Z/ MCHENRY ND- 431 PM CDT MON AUG 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN MCHENRY COUNTY... AT 427 PM CDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS LOCATED 1 MILE SOUTHEAST OF KARLSRUHE...OR 36 MILES EAST OF MINOT...MOVING SOUTHEAST AT 12 MPH. THE TORNADO WILL BE NEAR... 6 MILES NORTHEAST OF BALFOUR BY 455 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4804 10025 4787 10044 4806 10069 4814 10061 TIME...MOT...LOC 2131Z 304DEG 10KT 4806 10054 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 1:16 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 1:16 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 116 PM CDT MON AUG 11 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... EXPECT COLD FRONT/TROUGH TO BE MOVING INTO EASTERN PORTIONS OF THE STATE AROUND 00Z. MAIN AREA OF SHOWERS AND THUNDERSTORMS SHOULD BE THROUGH THE AREA BY THIS TIME WITH SCATTERED SHOWERS AND THUNDERSTORMS STILL A POSSIBILITY ACROSS CENTRAL PORTIONS OF THE STATE THROUGH 06Z. UPPER LEVEL CUT OFF LOW ASSOCIATED WITH THIS SYSTEM SLOWLY LIMPS EASTWARD THROUGH SOUTHERN CANADA DURING THE SHORT TERM KEEPING THE RIDGE FROM REBOUNDING ACROSS THE NORTHERN PLAINS. THIS PLACES NORTH DAKOTA UNDER NORTHWEST FLOW ALOFT THROUGH WEDNESDAY. TEMPERATURES SHOULD REMAIN NEAR OR SLIGHT BELOW NORMAL THROUGHOUT THE SHORT TERM. BY WEDNESDAY EVENING THE CLOSED UPPER LOW LOOKS TO BE PICKED UP BY THE WESTERLIES AND DIVES SOUTHEASTWARD INTO THE LARGE TROUGH CARVED OUT OVER THE EASTERN UNITED STATES. THIS HELPS DRIVE A COLD THROUGH NORTH DAKOTA. ATMOSPHERIC SOUNDINGS SUGGEST THAT CAPPING WILL BE STRONG ENOUGH TO KEEP CONVECTION THAT DOES FORM FROM BECOMING TO STRONG OR LONG LIVED. EXPECT ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AS THE LOW TRACK SOUTHWARD OVER THE REGION THROUGH THURSDAY EVENING. .LONG TERM...FRIDAY THROUGH MONDAY... LONG TERM BEGINS WITH A CLOSED LOW ALOFT INDICATED BY BOTH THE GFS AND ECMWF OVER CENTRAL/WESTERN SOUTH DAKOTA. WRAP AROUND MOISTURE OVER CENTRAL AND SOUTHERN SECTIONS STILL LOOKS GOOD AND TWEAKED POPS SLIGHTLY HIGHER IN THE CENTRAL/SOUTH...AND DECREASED POPS FURTHER NORTH. HIGH PRESSURE RIDGE FLOPS OVER THE UPPER LOW AND SETS UP OVER NORTH DAKOTA FOR THE REMAINDER OF THE LONG TERM. THIS KEEPS THE FORECAST AREA DRY FROM SATURDAY THROUGH MONDAY. TEMPERATURES WILL WARM FROM THE UPPER 70S FRIDAY INTO THE UPPER 80S BY MONDAY. && .AVIATION...A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING KEEPING SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH 00Z. BRIEF PERIODS OF MVFR/IFR CONDITIONS POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. OTHERWISE EXPECT VFR CONDITIONS. GENERAL CLEARING TONIGHT WILL LEAD TO SOME FOG OVER CENTRAL/EASTERN AERODROMES...KBIS/KMOT/KJMS. COULD SEE TEMPORARY MVFR OR IFR CONDITIONS TUESDAY MORNING BETWEEN 10Z AND 15Z. AFTER 15Z TUESDAY WILL SEE VFR CONDITIONS OVER THE ENTIRE FORECAST AREA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ004-005-012- 013-022-023-025-035>037-046>048-050-051. && DC/RL/KS
Hazardous weather outlook, Aug 11, 5:40 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 540 AM CDT MON AUG 11 2008 NDZ001-002-009-010-017>020-031>034-040>045-121045- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 540 AM CDT MON AUG 11 2008 /440 AM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME MAY CONTAIN BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-011-021-121045- RENVILLE-WARD-MCLEAN- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM THIS AFTERNOON. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-121045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 11, 1:23 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
123 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TORNADO 3 NW MENOKEN 46.85N 100.58W
08/11/2008 BURLEIGH ND PUBLIC
KICKING UP DUST NORTHEAST OF MENOKEN REST AREA
&&
VROLLERLocal storm report, Aug 11, 1:25 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
125 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FUNNEL CLOUD 2 NW MENOKEN 46.84N 100.56W
08/11/2008 BURLEIGH ND LAW ENFORCEMENT
REPORTED BY BURLEIGH COUNTY DEPUTY
&&
VROLLERLocal storm report, Aug 11, 2:01 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FUNNEL CLOUD 15 S MENOKEN 46.60N 100.53W
08/11/2008 EMMONS ND PUBLIC
&&
VROLLERLocal storm report, Aug 11, 4:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO MERCER 47.49N 100.71W
08/11/2008 MCLEAN ND FIRE DEPT/RESCUE
TORNADO REPORTED BY FIRE DEPARTMENT 2-3 MILES EAST OF
MERCER AND 5-6 SOUTH OF HIGHWAY 200.
&&
PAYDLocal storm report, Aug 11, 4:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 5 S MERCER 47.42N 100.71W
08/11/2008 MCLEAN ND TRAINED SPOTTER
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:30 PM CDT | Areal Flood Advisory | BIS | Billings, Stark | 3 hr |
| Aug 10, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Aug 10, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 55 min |
| Aug 10, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 59 min |
| Aug 10, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Mountrail, Renville, Ward | 61 min |
| Aug 11, 3:53 AM CDT | Flash Flood Watch | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 10 more | 15 hr |
| Aug 11, 10:07 AM CDT | Areal Flood Advisory | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 4 hr |
| Aug 11, 1:08 PM CDT | Tornado Warning | BIS | Burleigh | 37 min |
| Aug 11, 1:35 PM CDT | Tornado Warning | BIS | Emmons, Morton | 25 min |
| Aug 11, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 41 min |
| Aug 11, 3:16 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Aug 11, 3:30 PM CDT | Areal Flood Advisory | BIS | Dickey, McIntosh | 3 hr |
| Aug 11, 3:40 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 35 min |
| Aug 11, 4:13 PM CDT | Tornado Warning | BIS | Sheridan | 32 min |
| Aug 11, 4:45 PM CDT | Tornado Warning | BIS | McHenry | 30 min |
| Aug 11, 5:40 PM CDT | Tornado Warning | BIS | Pierce | 35 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.